Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 150, NWS Kansas City, MO

July 30, 2020Carroll County, Lafayette County, Saline County, Missouri

NWS Kansas City, MO issued this river flood warning at Jul 30, 2020, 10:02 AM CDT for Carroll County, Lafayette County, Saline County, Missouri. It took effect at Jul 31, 2020, 2:20 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jul 30, 2020, 10:02 AM CDT (15:02 UTC)
In effect from
Jul 31, 2020, 2:20 AM CDT
Expired
Aug 4, 2020, 1:00 AM CDT
In force
4 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Carroll County, MO, Lafayette County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River near Waverly (WVYM7). The gauge peaked at 25.08 ft at Jul 31, 2020, 11:00 PM CDT.

actionminormoderate1520253007/3007/3108/0108/0208/0308/0408/05
Action stage
17 ft
Minor stage
20 ft
Moderate stage
29 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06895500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 30, 6:33 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 30, 6:33 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
633 AM CDT Thu Jul 30 2020

.Discussion...
Issued at 339 AM CDT THU JUL 30 2020

A unique synoptic pattern has set up over the CONUS with a cutoff
low over the Great Lakes, a ridge over the western CONUS, and then a
shortwave trough over the Central Plains in-between the other two
features that is elongating into a W to E orientation aloft with a
stationary boundary at the surface. Currently, a mid level shortwave
trough is moving through northern Missouri forming an area of
showers along HWY 36. These showers will likely continue across
north central Missouri overnight as the trough starts to stall and
become more W to E oriented. As another shortwave trough over
Nebraska starts to track to the south, it will reinforce the
current boundary over our area. This will redevelop convection
along the surface boundary that will reside along and south of
Missouri River early in the afternoon. Due to the heavy rainfall
that occurred from southern Johnson Co KS into northern Cass Co
Mo, flash flooding will be a concern due to saturated soils in
this area. The southward motion of the mid level shortwave trough
will keep the storms more progressive across the area than they
were today. The deep tropical connection in the mid and upper
levels will also shift off to the east dropping our PWAT values
down to near 1.9" as opposed to 2.25" we saw this afternoon.
Storms will still be efficient, but not quite like we saw today.
Overall, we are looking for another widespread 0.5-1.5" along and
south of the Missouri River, but if storms begin to train then
these totals could double in those areas. That training of storms
will be the main threat to monitor going into tomorrow afternoon.
By midnight the trough and surface boundary will shift to our
south, ending the flooding threat.

The abnormal synoptic pattern continues into the weekend with an
almost N-S orientation of winds across the Plains as the long wave
trough deepens into the middle of the country. This will keep the
area in abnormally low temperatures for this time of year through
the entire forecast period. A shortwave trough and cold front will
push into the area from the north Saturday night into Sunday,
bringing some PoPs back into the forecast during that timeframe,
although the severe and flooding threat look low with this feature.
With northerly flow and high pressure building into the area Mon-Tue
we may even see dewpoints drop into the 50s with lows in the upper
50s! As the longwave trough finally shifts east on Wednesday, a
ridge and WAA make their way back into the area. This may increase
chances of PoPs and our temperatures as we head towards the end of
the week.

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 627 AM CDT THU JUL 30 2020

Today will be a complicated aviation forecast with multiple
hazards throughout the period. The first hazard will be IFR
ceilings that look to persist through mid morning over most of
eastern KS and western MO. Some areas are also seeing pockets of
IFR visibility, but it does not look widespread. As these ceilings
lift into MVFR by late morning, showers and isolated thunderstorms
will become the next hazard. The thunderstorm threat will remain
low through the last morning and early afternoon, but will
increase towards sunset. As things heat up in the afternoon the
ceilings will lift to VFR, but will also set the stage for
possible scattered thunderstorms. The best timing for a round of
thunder at most of the TAF locations will be between 23Z and 03Z
as the storms approach the area from north central Missouri. As
these storms push through the area another MVFR ceiling will
develop from the south to the north, ending the TAFs in MVFR
conditions.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jul 30, 4:50 AM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Thu Jul 30 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Moderate to heavy rainfall chances will continue through today. Areas
of one to two inches of rain is expected, with locally higher
amounts, greater than three inches possible. The best chance for
bouts of heavy rainfall will be for locations along and south of the
Missouri River. This additional rainfall will continue to support
flooding and flash flooding concerns through the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Off and on thunderstorm chances will persist through Friday. Isolated
instances of flooding and flash flooding will continue.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:13 PM CDTSpecial Weather StatementEAXCass47 min
Jul 29, 8:17 PM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
Jul 29, 8:45 PM CDTAreal Flood AdvisoryEAXCass, Jackson, Johnson3 hr
Jul 29, 9:19 PM CDTFlash Flood WarningEAXCass, Jackson, Johnson3 hr
Jul 29, 9:55 PM CDTRiver Flood WarningEAXBuchanan3 days
Jul 29, 9:58 PM CDTRiver Flood WarningEAXClay, Ray11 hr
Jul 29, 10:17 PM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Jul 30, 12:13 AM CDTAreal Flood WarningEAXCass, Jackson, Johnson6 hr
Jul 30, 10:02 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray3 days
Jul 30, 10:02 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline5 days
Jul 30, 2:44 PM CDTRiver Flood WarningEAXJohnson, Pettis54 hr
Jul 30, 2:44 PM CDTRiver Flood WarningEAXCooper, Saline9 days
Jul 30, 2:44 PM CDTRiver Flood WarningEAXAndrew, Buchanan35 hr
Jul 30, 3:53 PM CDTFlash Flood WarningEAXAndrew, Buchanan, Holt6 hr
Jul 30, 5:28 PM CDTFlash Flood WarningEAXDeKalb, Gentry5 hr
Jul 30, 6:40 PM CDTAreal Flood WarningEAXBates, Cass31 hr
Jul 29, 7:16 PM CDTSpecial Weather StatementEAXMiami44 min
Jul 29, 11:25 PM CDTRiver Flood WarningEAXAtchison37 hr
Jul 30, 12:54 PM CDTFlash Flood WarningEAXLinn, Miami6 hr
Jul 30, 2:39 PM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.